Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

switching from mertazapine to sertraline

(8 Posts)
ladedah Thu 16-Jul-15 22:16:45

i have been on mertazapine since late april for mild depression but haven't noticed any improvement. i'm hopefully starting cbt soon and went to the doctor yesterday to say i'd like to focus on that without medication as the side effects (tiredness, constipation) are making me feel worse. however he persuaded me to try tapering onto sertraline and seeing if it helps.

the main side effect he mentioned is nausea which is apparently pretty much guaranteed, though something i need to avoid as i'm emetophobic. so i have metoclopramide to take as an anti-sickness medication. this will mean 5 pills a day while i switch over, which is a lot considering i couldn't even swallow tablets until recently!

has anyone else tried this transition and how did you get on? just want to feel better and i suppose now i've finally gone for help i should give it a try, but i'm a bit worried. thanks in advance for any replies.

NotAJammyDodger Thu 16-Jul-15 23:33:30

Not sure my experience is helpful hmm.

Haven't switched from mirtazapine to Sertraline, but have taken both on separate occasions. Didn't have any problems reducing down from 45mgs Mirtazapine to nothing, but I did do over about 9 months. This isn't to say you can't do it quicker - was more because doctor wanted me to make sure the reduction didn't result in my depression returning. Also, am loving the weight loss from stopping!

When I took Sertraline I didn't get any side effects at all. Hope you are as lucky smile.

Aquamarine70 Fri 17-Jul-15 11:59:53

You can break the Sertraline in 1/2 for the first 2 weeks which lessens the side effects. I have always been told to do this unless the tablet is coated or slow release. You may have a mild headache, not much of an appetite & may feel tired. I am sensitive to most side effects & this one has been the best for me. I take 75mg & that dose suits me in conjunction with olanzapine.

Getuhda348 Mon 20-Jul-15 19:47:17

I'm currently on both but was told by doc to start ad by taking half as I'm opiate sensitive so more prone to sickness. Worked fine take both with no sickness

ladedah Tue 21-Jul-15 16:33:11

picked up my prescription today for all 3. have 2 more days of 15mg mertazapine then start adding sertraline and the anti-sickness pills. the sertraline is 50mg, should i start with halfs? is it likely to make me feel sick at this dose?

Aquamarine70 Wed 22-Jul-15 04:48:59

I would break the Sertraline in 1/2 for the first 2 weeks. It is fine as not coated or slow release. My psychiatrist always started me on 1/2 a dose of any new med if it was able to be cut in 1/2 or available as a 1/2 dose.

Pandora37 Thu 23-Jul-15 00:10:58

Sertraline did make me feel very nauseous for the first few days but I foolishly took it on an empty stomach. I soon learnt not to do that again! Once I started taking it with a proper meal the nausea went away. It did effect my digestive system a bit though - not in a horrendous way but I had diarrhoea the first few days (manageable though, I wasn't spending all day on the toilet). I was only it for about 2 months but even then I was still going to the toilet more than is normal for me, 2-3 times a day and the consistency and colour was a bit different (sorry if that's TMI!) It didn't bother me particularly though as it worked so well for both my depression and anxiety that it was something I was happy to live with. Good luck!

tigerdriverII Thu 23-Jul-15 00:26:04

I'm on quite a high dose of sertraline and for me the side effects are:
- occasional heartburn
- hard to get off to sleep
- slightly weird bowels but nothing too bad
- a bit nauseous but not vomiting for a few days

However, being able to get up and function beats those issues. I would take the sertraline in the mornings with food if you can.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now